Alert archive / North Dakota / Wind Chill Advisories in 2019

Wind Chill Advisory 2, NWS Grand Forks, ND

January 9, 20197 counties in North Dakota

NWS Grand Forks, ND issued this wind chill advisory at Jan 9, 2019, 3:24 AM CST for 7 counties in North Dakota. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jan 9, 2019, 3:24 AM CST (09:24 UTC)
Expired
Jan 9, 2019, 9:00 AM CST
In force
6 hr
Issued by
NWS Grand Forks, ND

Counties Benson County, ND, Cavalier County, ND, Eddy County, ND, Nelson County, ND, Ramsey County, ND, Towner County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 128 km from the middle of the area, began a volume at 09:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 9.4 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2019-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2019-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1291 m above ground
0-6 km bulk shear
93 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

997 
WWUS43 KFGF 090924
WSWFGF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Grand Forks ND
324 AM CST Wed Jan 9 2019

NDZ006-007-014-015-024-026-054-091500-
/O.NEW.KFGF.WC.Y.0002.190109T0924Z-190109T1500Z/
Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Western Walsh County-
Including the cities of Cando, Langdon, Fort Totten, Maddock, 
Leeds, Minnewaukan, Devils Lake, New Rockford, Lakota, Mcville, 
Aneta, Tolna, Edinburg, Adams, and Lankin
324 AM CST Wed Jan 9 2019

...WIND CHILL ADVISORY IN EFFECT UNTIL 9 AM CST THIS MORNING...

* WHAT...Very cold wind chills. Wind chills as low as 30 below 
  zero.

* WHERE...Portions of northeast North Dakota.

* WHEN...Until 9 AM CST this morning.

* ADDITIONAL DETAILS...The cold wind chills could cause 
  frostbite on exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frostbite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves. 

&&

$$
1 follow-up statement
209 
WWUS43 KFGF 091500
WSWFGF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Grand Forks ND
900 AM CST Wed Jan 9 2019

NDZ006-007-014-015-024-026-054-091600-
/O.EXP.KFGF.WC.Y.0002.000000T0000Z-190109T1500Z/
Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Western Walsh County-
Including the cities of Cando, Langdon, Fort Totten, Maddock, 
Leeds, Minnewaukan, Devils Lake, New Rockford, Lakota, Mcville, 
Aneta, Tolna, Edinburg, Adams, and Lankin
900 AM CST Wed Jan 9 2019

...WIND CHILL ADVISORY WILL EXPIRE AT 9 AM CST THIS MORNING...

Temperatures and wind chills will continue to slowly improve for
the rest of the morning. The wind chill advisory will be allowed
to expire. 

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this wind chill advisory went out at Jan 8, 11:44 PM CST, 3 hours 40 minutes earlier.

Area forecast discussion, Jan 8, 11:44 PM CST, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1144 PM CST Tue Jan 8 2019

updated aviation section below

.UPDATE...
Issued at 1003 PM CST Tue Jan 8 2019

Forecast and temps going as expected as winds slowly diminishing.
Temps vs winds tonight in regards to wind chill. But so far prev
thinking of borderline advisory conditions is working out. Winds
diminishing slowly as temps fall.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 159 PM CST Tue Jan 8 2019

Winds continue to be the main hazard with gusts up to 55mph
measured today, highest across southeast ND. Will keep the
ongoing wind advisory through 6pm with a gradual decrease in
speeds expected into the evening and overnight as pressure
gradient relaxes. Additionally any location with falling snow
from brief snow showers or movable snow pack, primarily areas
along and north of a Devils Lake to Grafton to Thief River Falls
line, could see reduced visibility down to a quarter mile from
blowing snow.

This evening and overnight as winds slowly decrease and clouds
clear from west to east temps are expected to fall into the
negative single digits with wind chills ranging from 15 to
possibly 30 below. Coldest values appear across the Devils Lake
basin will hold off on issuing any advisory as winds or clouds
hold temps up then criteria won't be reached. Will monitor the
next few hours for trends and decide later.

Surface high pressure axis will move into the central and eastern
ND tomorrow with light winds and little mixing will see poor temp
recovery and only have highs reach into the single digits.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 159 PM CST Tue Jan 8 2019

00Z Thu - 00Z Sat

An upper level ridge forecast to be over the Dakotas Wed night with
return flow and weak warm advection. Warm advection forecast
stronger for Thu. A dusting of snow is expected along and north of
the International border Thu. Another round of light snow is
expected over far northern MN Fri as another cold front to will move
out of Canada.

Sat - Tue

Long wave trough located over eastern Canada deepens over northeast
Canada. Long wave ridge over the western North America builds into
eastern AK and northward. Split flow will occur across North America
with northern stream over northern states/southern Canada. Southern
stream will be over the southern states. Flow aloft is progressive
with short waves in the flow.

Upper level ridge over the Rockies Fri will roll over the area Sat.
Concurrently upper ridge will rebuild over western Canada Sat. Short
wave will follow and move southeast across Ontario/Hudson Bay Sun.
Cold front may brush the area Mon. Canadian upper ridge will move
across the area Tue. GFS and ECMWF were in reasonable agreement
though the period. Models have been shifting warmer air over western
and central Canada farther east over the last couple runs during
this period.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1141 PM CST Tue Jan 8 2019

A few patches of thin stratocu exists in E ND into WC MN...patches
of stratocu a bit more numerous Roseau to Bemidji and east. These
cloud bases run about 2500 ft agl.  Expect little change thru
daybreak as winds will be sustained 12-18kts with gusts to 25 kts
at times.

Wednesday will see northwest winds 10-18kts with increasing high
and mid clouds in the aftn from the west.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...Riddle
SHORT TERM...JK
LONG TERM...JH
AVIATION...Riddle
Hazardous weather outlook, Jan 8, 9:22 AM CST, 18 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
922 AM CST Tue Jan 8 2019

MNZ002-003-027-029>031-040-NDZ006-008-014-016-024-026>030-038-039-
049-052-053-091530-
Norman-Clay-West Becker-Wilkin-West Otter Tail-East Otter Tail-
Grant-Towner-Pembina-Benson-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-
922 AM CST Tue Jan 8 2019

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Strong winds will continue in northwest Minnesota with sustained
winds of 15 to 25 mph with gusts up to around 40 mph through this
afternoon. Patchy blowing snow with these winds could reduce
visibility below one half mile.

Wind chills from 20 to near 30 below zero are possible tonight
into Wednesday morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ004>006-008-009-013>017-022>024-028-032-091530-
Kittson-Roseau-Lake Of The Woods-East Marshall-North Beltrami-
Pennington-Red Lake-East Polk-North Clearwater-South Beltrami-
Mahnomen-South Clearwater-Hubbard-East Becker-Wadena-
922 AM CST Tue Jan 8 2019

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...Today and Tonight

Strong winds of 20 to 30 mph with gusts up to 50 mph to continue.
Patchy blowing snow with these winds could reduce visibility
below one half mile.

Wind chills from 20 to near 30 below zero possible tonight into
Wednesday morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ001-007-NDZ007-015-054-091530-
West Polk-West Marshall-Cavalier-Ramsey-Western Walsh County-
922 AM CST Tue Jan 8 2019

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...Today and Tonight

Strong winds of 20 to 30 mph with gusts up to 50 mph to continue.
Blowing snow with these winds will cause near blizzard conditions
this morning in Cavalier, northern Ramsey, and western Walsh
Counties in North Dakota and western Marshall and northwestern
Polk county in Minnesota.

Wind chills from 20 to near 30 below zero possible tonight into
Wednesday morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Nearby

Wind Chill Advisories in North Dakota, 2019Every wind chill advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.